Hail, Yavapai
- When
- August 31, 3:15 PM MST to 3:55 PM MST
- Where
- Yavapai County, Skull Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.500, -112.680
A spotter and public reported quarter sized (one inch diameter) hail in Skull Valley hail.
A severe thunderstorm produced flooding and large hail in Skull Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A severe thunderstorm produced flooding and large hail in Skull Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 31, 9:50 AM MST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 950 AM MST MON AUG 31 2009 .SYNOPSIS...PRECIPITATION CHANCES WILL INCREASE TODAY AND TUESDAY AS SOUTHERLY FLOW AROUND HIGH PRESSURE NOW CENTERED OVER NEW MEXICO BRINGS ADDITIONAL LOW LEVEL MOISTURE INTO THE NORTHLAND. EXPECT SLIGHTLY COOLER TEMPERATURES WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER NORTHERN ARIZONA THROUGH MUCH OF THE WEEK. && .DISCUSSION...AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS APPEARS IN STORE FOR THIS AFTERNOON AND EVENING...AS MOISTURE GRADUALLY INCREASING ACROSS THE NORTHLAND. DEWPOINTS THIS HOUR ARE ABOUT 3 TO 6 DEGREES MORE MOIST THAN THIS TIME YESTERDAY. STILL...MOST LOCATIONS WILL SEE NEAR TO SLIGHTLY WARMER THAN NORMAL DAYTIME TEMPERATURES AGAIN THIS AFTERNOON. FORECAST ZONES/GRIDS APPEAR IN GOOD SHAPE WITH NO UPDATES ANTICIPATED AT THIS TIME. && .PREV DISCUSSION /330 AM MST/...LOW LEVEL MOISTURE CONTINUES TO INCH UPWARD OVER NORTHERN ARIZONA THIS MORNING. 24H CHANGE IN SURFACE DEWPOINTS INDICATE A COUPLE MORE DEGREES WARMER THIS AM...WITH SATELLITE BASED IPW HOLDING AT YESTERDAYS VALUES. TODAY LOOKS LIKE IT WILL BE QUITE WARM ONCE AGAIN...JUST A DEGREE OR TWO COOLER THAN YESTERDAY WITH TEMPERATURES STILL AROUND 3-5 DEGREES ABOVE NORMAL MOST AREAS. MORE FAVORABLE POSITIONING OF THE HIGH PRESSURE OVER WESTERN NEW MEXICO WILL ALLOW FOR SLIGHTLY GREATER INSTABILITY ACROSS THE CWA TODAY...WITH A BIT OF UPPER LEVEL COOLING AND A CONTINUED INCREASE IN LOW LEVEL MOISTURE WHICH SHOULD ENGENDER SOMEWHAT GREATER CONVECTIVE COVERAGE THIS AFTERNOON. THERE IS SOME MODEL DISAGREEMENT TUESDAY THROUGH THE MIDDLE OF THE WEEK. THE NAM IS SOMEWHAT MORE AGGRESSIVE WITH INCREASING MOISTURE LATE TODAY AND TUE...WHILE THE 00Z GFS KEEPS NORTHERN ARIZONA QUITE DRY. BEING AS THE OPERATIONAL GFS IS THE DRIEST MEMBER OF THE GFS ENSEMBLE THROUGH THE WEEK...AM GOING ABOVE GFS POP VALUES AND MORE IN LINE WITH THE TRENDS OF THE GFS ENSEMBLE MEAN AND THE OPERATIONAL NAM. THE RESULT...A MODEST INCREASE IN POPS THROUGH MIDWEEK IS IN ORDER AS MOISTURE CONTINUES TO SEEP NORTHWARD INTO THE AREA. FORECAST SOMEWHAT MORE COMPLICATED LATE IN THE WEEK AS THE INFLUENCE OF HURRICANE JIMENA BEGINS TO IMPACT OUR WEATHER. CURRENT GUIDANCE BRINGS THE HURRICANE NORTHWARD OVER BAJA WEDNESDAY THROUGH FRIDAY. WHILE THIS IS A FAVORABLE SETUP FOR A SURGE OF TROPICAL MOISTURE INTO THE STATE LATE IN THE WEEK AND INTO THE WEEKEND...THE TIMING AND IMPACT OF ANY SURGE AND THE REMNANT MOISTURE OF JIMENA IS FAR FROM CERTAIN...AND HAVE CONTINUED TO NUDGE POPS UP FOR THIS TIME PERIOD. && .AVIATION...FOR THE 18Z PACKAGE...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS STILL EXPECTED TO START ALONG THE HIGHER TERRAIN AFT 18Z...THEN DRIFT DOWN INTO THE VALLEYS BY MID-LATE AFTERNOON. MOST OF OUR TAF SITES SHOULD REMAIN DRY DESPITE CB IN VICINITY OF THE AIRFIELDS THIS AFTERNOON. HOWEVER...KPRC AND KFLG WILL HAVE THE BEST CHANCE FOR A BRIEF PERIOD OF RAIN. NUMEROUS OUTFLOW BOUNDARIES MAY ALSO PRODUCE LOCALIZED VARIABLE/GUSTY WINDS ACROSS MUCH OF THE REGION. OUTSIDE OF TSTM ACTIVITY...VFR CONDITIONS EXPECTED. STORMS WILL DIMINISH AFT 01/02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................KD AVIATION................NP VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 955 AM MST MON AUG 31 2009 AZZ004>018-037>040-010700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 955 AM MST MON AUG 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN ARIZONA THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS THE HIGHER TERRAIN OF THE WHITE MOUNTAINS...MOGOLLON RIM...AND YAVAPAI COUNTY MOUNTAINS. A FEW OF THESE STORMS COULD BRING STRONG AND GUSTY WINDS TO AROUND 50 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW INCREASE IN MOISTURE IS EXPECTED THROUGH THE MIDDLE OF THE WEEK...WITH THUNDERSTORM ACTIVITY GRADUALLY BECOMING MORE LIKELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Flagstaff radar (KFSX), 136 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A spotter and public reported quarter sized (one inch diameter) hail in Skull Valley hail.
Four feet of water covered the road at the intersection of Copper Basin and Peavine Roads. Water was up to the rail road tracks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193237, 193236.